August 31st, 2020 is International Overdose Day: Time to Remember. Time to Act.

This entry was posted in Addiction, Uncategorized on .

In 2001, Sally J. Finn of Melbourne, Australia initiated the first International Overdose Awareness Day (IOAD) in collaboration with the Salvation Army. In 2012, the non-profit public health advocacy organization The Pennington Institute took over the event, adding their considerable resources and organizational support.

The goals of International Overdose Awareness Day are to:

  • Raise awareness about overdose
  • Reduce stigma around overdose and drug-related death
  • Acknowledge the grief of those directly affected by overdose
  • Spread the message that overdose is preventable
  • Share overdose facts and figures
  • Inform the public about the signs of overdose

IOAD reports the 2019 event included:

  • 874 events
  • 39 participating countries
  • 60,000 IOAD items of merchandise distributed
  • 2500 + stories in the media

The theme for 2020 IOAD is:

“Time to Remember. Time to Act. Make a Difference in 2020”

This year, we’ll do our part in raising awareness by sharing the facts and figures about overdose in the U.S., and offer suggestions on how members of the public can do their part in raising awareness about drug overdose in the U.S.

What is Overdose?

Overdose is what happens when an individual – either intentionally or unintentionally – takes too much of a drug or medication and suffers significant negative consequences. In some cases, overdose is fatal. In others, overdose is not fatal. Overdose also happens by error in some medical situations, such as major surgery, when a patient is given an incorrect dose of medication or given the wrong medication by mistake.

Overdose: Facts and Figures

Experts at The National Institutes of Health (NIH) and the Centers for Disease Control (CDC) label the current overdose situation in the U.S. as both a crisis and an epidemic. The statistics confirm these extreme and alarming labels:

  • Between 1999 and 2017 over 700,000 people died of drug overdose.
    • 1999: 16,500 + overdose deaths
    • 2017: 70,000 + overdose deaths

That’s an increase of over 300 percent.  Data also shows overdose rates for males were significantly higher for males than for females from 1999-2016:

  • 1999:
    • Males: 8.2 overdoses per 100,000
    • Females: 3.9 overdoses per 100,000
  • 2016:
    • Males: 26.2 overdoses per 100,000
    • Females: 13.4 overdoses per 100,000

That’s an increase of over 200% for both males and females, with the rate of increase for females over 20 percent greater than the rate of increase for males.

What Drugs Cause the Most Overdose?

The answer to this question is crystal clear: opioids.

At this moment – August 2020 – the coronavirus pandemic dominates public health headlines. However, the opioid crisis did not go away when COVID-19 arrived in the U.S.

Here’s the latest data on opioid overdose (2017):

  • 47,600 opioid-related overdose deaths
  • 32,656 people overdosed on synthetic opioids
  • 15,349 people overdosed on heroin

That’s 130 deaths per day from opioids alone – and that’s why the opioid crisis is still a crisis. However, opioids are not the only drug that leads to overdose. Here are the numbers for overdose deaths from drugs other than opioids in 2018:

  • Cocaine: 14,666
  • Stimulants: 12,676
  • Benzodiazepines: 10,724
  • Antidepressants: 5,064
  • Alcohol (called alcohol poisoning): 2,200 (estimate)

We’ll take a moment to offer a fact on a tangential topic: alcohol-related death. Although these deaths are neither by overdose nor poisoning, the National Institute on Alcohol Abuse and Alcoholism (NIAA) indicate that each year, 88,000 people – around 62,000 men and 26,000 women – die from alcohol-related causes. That’s no small number, and something anyone concerned about alcohol use in themselves, friends, or loved ones should know.

Overdose: Signs and Symptoms

The signs and symptoms of overdose are not identical for each drug, but the following symptoms are common to many drugs. Here are the signs to watch for if you suspect a friend or loved one has overdosed:

  • Unconsciousness
  • Non-responsiveness (conscious or unconscious)
  • Extreme anxiety or paranoia
  • High body temperature
  • Bluish lips or fingertips
  • Erratic or uncontrolled eye movement (nystagmus)
  • Irregular heartbeat: inconsistent or abnormally fast or slow
  • Breathing problems
  • Extremely shallow or extremely rapid breathing
  • Chest pain
  • Hallucinations
  • Disorientation/confusion
  • Seizures, convulsions, tremors
  • Problems walking or carrying out simple physical tasks
  • Unusual noises while sleeping, such as wheezing and gurgling
  • Headache

If you observe any of these signs and symptoms in a friend or loved one – particularly if you know they use drugs/used drugs prior to your observation – call 911 immediately. Do not wait. Do not leave them alone, unless you need to leave for a moment to get help or make the phone call.

We’ll say that again:

IF YOU THINK A FRIEND OR LOVED ONE HAS OVERDOSED, CALL 911 IMMEDIATELY. DO NOT WAIT. A QUICK RESPONSE AND TIMELY MEDICAL SUPPORT CAN SAVE THEIR LIFE.

IOAD 2020: What You Can Do

The ultimate goal of IOAD – although not elucidated explicitly on the IAOD website – is to prevent overdose and overdose deaths altogether. While this goal may seem out of reach, it’s a worthy and worthwhile aspiration. The path toward ending overdose includes many of the same elements related to ending – or at least mitigating – the drug and alcohol use problems facing our society.

Together, we can:

  1. Increase awareness of the existence of drug and alcohol addiction
  2. Reduce stigma around drug and alcohol addiction
  3. Reduce stigma around treatment for drug and alcohol addiction
  4. Treat friends, family, and loved ones with alcohol or drug problems with compassion, respect, and empathy
  5. Advocate for public health policies that increase access to drug and alcohol treatment and education.

Specifically, with regards to opioid overdose, we can advocate for increased access to and use of Naloxone (a drug which can reverse opioid overdose) by first responders and friends and family of people with opioid use disorder (OUD).

We can do all these things with our own voices, in person, and on social media. We can take action to support people in danger of overdose or who have experienced overdose. Finally, we can visit the International Overdose Awareness Day website and watch the featured video on their home page, which outlines several steps we can all take to increase awareness about drug overdose.

Together, we can make a difference.